Alert archive / New Mexico / High Wind Warnings in 2024

High Wind Warning 12, NWS Midland/Odessa, TX

March 6, 2024Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Mar 6, 2024, 12:16 PM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Mar 7, 2024, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2024, 12:16 PM MST (19:16 UTC)
In effect from
Mar 7, 2024, 11:00 AM MST
Expired
Mar 7, 2024, 5:28 PM MST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2414 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS74 KMAF 061916
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1216 PM MST Wed Mar 6 2024

NMZ027-TXZ270-271-080600-
/O.UPG.KMAF.HW.A.0011.240307T1800Z-240308T1000Z/
/O.NEW.KMAF.HW.W.0012.240307T1800Z-240308T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Guadalupe Mountains
National Park, and Queen
1216 PM MST Wed Mar 6 2024 /116 PM CST Wed Mar 6 2024/

...HIGH WIND WARNING IN EFFECT FROM 11 AM MST /NOON CST/ TO 11 PM 
MST /MIDNIGHT CST/ THURSDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 11 AM MST /noon CST/ to 11 PM MST /midnight CST/ 
  Thursday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

TXZ272-273-080600-
/O.NEW.KMAF.WI.Y.0008.240307T1800Z-240308T0600Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Including the cities of Van Horn
116 PM CST Wed Mar 6 2024

...WIND ADVISORY IN EFFECT FROM NOON THURSDAY TO MIDNIGHT CST 
THURSDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Eastern Culberson County County, and Van Horn and Highway 
  54 Corridor.

* WHEN...From noon Thursday to midnight CST Thursday Night.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

&&

$$

James DeBerry
3 follow-up statements
824 
WWUS74 KMAF 070756
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1256 AM MST Thu Mar 7 2024

NMZ027-TXZ270-271-072100-
/O.CON.KMAF.HW.W.0012.240307T1800Z-240308T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Pine Springs, Queen, and Guadalupe
Mountains National Park
1256 AM MST Thu Mar 7 2024 /156 AM CST Thu Mar 7 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/ 
THIS MORNING TO 11 PM MST /MIDNIGHT CST/ THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 75 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 11 AM MST /noon CST/ this morning to 11 PM MST 
  /midnight CST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

NMZ028-072100-
/O.EXA.KMAF.WI.Y.0008.240307T1800Z-240308T0600Z/
Eddy County Plains-
Including the cities of Carlsbad, Carlsbad Caverns NP, and
Artesia
1256 AM MST Thu Mar 7 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Eddy County Plains.

* WHEN...From 11 AM this morning to 11 PM MST this evening.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

&&

$$

TXZ272-273-072100-
/O.CON.KMAF.WI.Y.0008.240307T1800Z-240308T0600Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Including the cities of Van Horn
156 AM CST Thu Mar 7 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT CST 
TONIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Eastern Culberson County County, and Van Horn and Highway 
  54 Corridor.

* WHEN...From noon today to midnight CST tonight.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

&&

$$

93
943 
WWUS74 KMAF 072015
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
115 PM MST Thu Mar 7 2024

NMZ027-TXZ270-271-080600-
/O.CON.KMAF.HW.W.0012.000000T0000Z-240308T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
115 PM MST Thu Mar 7 2024 /215 PM CST Thu Mar 7 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST /MIDNIGHT 
CST/ THIS EVENING...

* WHAT...West winds 30 to 50 mph with gusts up to 75 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 11 PM MST /midnight CST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

&&

$$

NMZ028-TXZ272-273-080600-
/O.CON.KMAF.WI.Y.0008.000000T0000Z-240308T0600Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern
Culberson County-
Including the cities of Carlsbad Caverns NP, Van Horn, Artesia,
and Carlsbad
115 PM MST Thu Mar 7 2024 /215 PM CST Thu Mar 7 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST /MIDNIGHT CST/ 
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County County, and Van Horn and Highway 54 Corridor.

* WHEN...Until 11 PM MST /midnight CST/ this evening.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

&&

$$

James DeBerry
555 
WWUS74 KMAF 080028
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
528 PM MST Thu Mar 7 2024

NMZ027-TXZ270-271-080130-
/O.CAN.KMAF.HW.W.0012.000000T0000Z-240308T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
528 PM MST Thu Mar 7 2024 /628 PM CST Thu Mar 7 2024/

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.

$$

NMZ028-TXZ272-273-080130-
/O.CAN.KMAF.WI.Y.0008.000000T0000Z-240308T0600Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-Eastern
Culberson County-
Including the cities of Carlsbad Caverns NP, Van Horn, Artesia,
and Carlsbad
528 PM MST Thu Mar 7 2024 /628 PM CST Thu Mar 7 2024/

...WIND ADVISORY IS CANCELLED...

The threat has ended.

$$

James DeBerry

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 6, 9:52 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 6, 9:52 AM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1052 AM CST Wed Mar 6 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 227 AM CST Wed Mar 6 2024

Another warm day ahead as southwesterly flow keeps temperatures well
above normal for most. A shortwave trough approaches during this
afternoon adding broad lift to the region. At the same time, a
dryline sharpens up in the Permian Basin on a north-south line from
Midland/Odessa to near Dryden. Hi-res ensembles are in agreement on
the timing of showers and storms developing around or just after
midnight tonight. However, the disagreement lies in where the
activity forms and much of that will be determined by where the
dryline settles as it retreats to the west this evening. Any storms
that do form will be isolated in nature and be capable of producing
strong winds and small hail. Storms will quickly move to the east
through the night.

The leading edge of an upper low moves into the area Thursday
morning with a stream of high clouds that will keep lows into the
50s. The core of the attendant jet sits along the southern half of
the CWA, but given the WSW wind directions, high winds are possible
in the Guadalupe and Delaware Mountains. Guidance has trended
slightly earlier with the onset of high winds, so have moved the
High Wind Watch to start at noon central time on Thursday. Areas
adjacent to the mountains will need wind advisories as sustained
winds increase and gusts become strong. To the east, the dryline
remains fixed over the eastern fringes of the Permian Basin and
keeps showers and storm chances up. Highs once again reach into the
70s for most with low 80s across the Lower Trans Pecos.

-Stickney

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 227 AM CST Wed Mar 6 2024

The broad upper trough will approach the area Friday while at the
same time a strong cold front barrels south through the Plains.
The front is expected to reach our area late Friday morning with
gusty north winds and chilly temperatures filling in behind it.
Westerly winds ahead of the front will shove most low level
moisture to our east so we are likely to see a dry frontal
passage. A shortwave moving around the base of the trough could
bring some wrap-around showers to SE NM and the northern Permian,
but QPF amounts look very light. Temperatures will tumble by
Saturday morning with lows near freezing across a good portion of
the area. Winds will remain elevated so expect a "shock" to the
system after the recent warm weather as wind chills fall into the
teens and 20s! Temperatures will remain below normal through the
weekend before southerly flow returns next week and we see a quick
warm-up. Unfortunately, we don't see any appreciable rain in our
future.

&&

.AVIATION...
(18Z TAFS)
Issued at 1046 AM CST Wed Mar 6 2024

VFR conditions should prevail next 24 hours. Models develop a
MVFR stratus deck overnight, w/the NAM suggesting it'll make it
into KMAF. However, the NBM is not taking this bait yet, and we
won't, either. Instead, there's plenty of high clouds to work
with. Return flow will veer to west and become gusty by late
Thursday morning.

&&

.FIRE WEATHER...
Issued at 227 AM CST Wed Mar 6 2024

Critical fire weather conditions are likely across the western
half of our area Thursday afternoon and evening as a strong storm
system approaches. An LLTR will take shape from the Big Bend north
into the Permian Basin as a strong midlevel jet approaches within
southwest flow aloft. The best alignment of critical RHs and
strongest winds (20-30 mph) will occur over near to above normal
fuel loading from the northwest Permian Basin southwest toward the
Davis Mountains. ERC values have been gradually creeping upward
and are now near the 75th percentile across SE NM. It is worth
mentioning that abundant high cloud cover will limit mixing
somewhat as well as the duration of the worst fire weather
conditions. A strong cold front with gusty northerly winds is due
to arrive during the day Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               78  56  77  48 /   0  20  30  10
Carlsbad                 75  52  73  43 /   0  10   0   0
Dryden                   80  56  81  49 /   0  10  10  10
Fort Stockton            79  57  79  48 /   0  10  10  10
Guadalupe Pass           66  50  64  40 /   0   0   0   0
Hobbs                    73  52  73  41 /   0  10   0   0
Marfa                    73  45  71  35 /   0   0   0   0
Midland Intl Airport     77  56  77  48 /   0  10  10  10
Odessa                   77  57  77  48 /   0  10  10  10
Wink                     78  54  77  45 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday afternoon through Thursday
     evening for Andrews-Chinati Mountains-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Gaines-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Marfa Plateau-Presidio Valley-Reeves
     County Plains-Van Horn and Highway 54 Corridor.

     High Wind Watch from Thursday afternoon through late Thursday
     night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...Fire Weather Watch from Thursday morning through Thursday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     High Wind Watch from Thursday morning through late Thursday
     night for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...93
LONG TERM....29
AVIATION...44
Hazardous weather outlook, Mar 6, 1:11 AM MST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 AM CST Wed Mar 6 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-070815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 AM CST Wed Mar 6 2024 /111 AM MST Wed Mar 6 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical fire weather conditions are likely Thursday afternoon and evening,
mainly across Southeast New Mexico and the Guadalupe Mountains. A
Fire Weather Watch is in effect.

A High Wind Watch is in effect Thursday afternoon and night in the
Guadalupe and Delaware Mountains. Blowing dust could also reduce
visibilities across these same areas.

High winds are possible late Friday night and Saturday through
Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:17 AM MSTFire Weather WatchMAFChaves, Eddy, Lea, Lincoln, Otero12 hr
Mar 6, 12:16 PM MSTWind AdvisoryMAFEddy29 hr
Mar 6, 1:33 PM MSTRed Flag WarningMAFChaves, Eddy, Lea, Lincoln, Otero29 hr

Nearby

High Wind Warnings in New Mexico, 2024High Wind Warnings in Texas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.